Article Text

PDF
Labour and Delivery Posters
Are low arterial phs at delivery associated with syntocinon use?
  1. G Fullerton,
  2. T Fairley
  1. Aberdeen Maternity Hospital, Aberdeen, United Kingdom

Abstract

Syntocinon is used with increasing frequency on labour wards. Reports suggest that the misuse of syntocinon is associated with increasing labour complications such as uterine hypertonicity and fetal heart rate abnormalities, and risk management cases often show an increased number of cases that involve syntocinon.

In Aberdeen Maternity Hospital, we have a very thorough risk management system and all deliveries with an arterial pH<7.1 are recorded. The aim of carrying out this study was to determine if these cases involved syntocinon and determine if there was mismanagement that led to a low delivery arterial pH.

We carried out a retrospective case note review over a 6 month period looking at babies with a delivery pH<7.1. The labour progress and relevant CTGs were reviewed.

131 cases were identified, and notes obtained for 91. Syntocinon was used in less than half the cases of low delivery arterial pH (43%) and in the majority of cases, the indication for use was appropriate. The labour events and relevant CTGs were reviewed for all cases, and in most cases, the reason for low delivery pH was unavoidable.

In conclusion, we felt that the majority of women were managed appropriately with differing issues raised in 5 cases only. This is encouraging for trainees in our department and may be a result of the greater focus given to CTG teaching and risk management reviews over the past few years.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.